Kansas, 2014Flooding in Kansas, October 9, 2014
October 9, 2014 · NWS EAX · 2 events in 2 counties and zones
Several rounds of storms brought localized heavy rains to the eastern Kansas on the 9th leading to isolated flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of storms brought localized heavy rains to the eastern Kansas on the 9th leading to isolated flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Oct 9, 5:54 AM CST, 2 hours 29 minutes earlier.
Area forecast discussion, Oct 9, 5:54 AM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
654 AM CDT Thu Oct 9 2014
.DISCUSSION...
Issued at 508 AM CDT THU OCT 9 2014
Heavy rain event is ongoing across the northern part of the forecast
area. These thunderstorms are being driven by a very moist air mass
moving northward out of the Southern Plains. Precipitable water
values with this system are approaching 1.5 to 1.75 inches in the
atmosphere. This will bring ample ingredients for a heavy rain event
to continue through the rest of Thursday, and into Friday. Ongoing
thunderstorms are moving across Northern Missouri, but with time this
corridor of rain will push south as a surface ridge moves across the
Northern Plains with drier air, eventually bringing less rain to far
Northern Missouri, and more toward southern Missouri. The low level
jet will eventually become more veered with time, causing the storm
activity to be more centered over the Interstate 70 corridor and
points south through the day on Thursday. But in the meantime expect
moderate to heavy rain to persist area-wide through at least the mid
day to early afternoon. The severe weather threat appears to be on
the wane as current values of MU CAPE appear to be around 1000 J/KG
with effective shear values of around 35 kts. Expect the moderate to
heavy rain to persist through the rest of today, and last into the
early morning hours on Friday, before the main axis of precip moves
south of the area.
By mid day on Saturday most of the forecast area will be dry, with
perhaps the exception of the far southern row of counties. The next
batch of rain could move into the area as early as Sunday evening as
another deep mid level trough pushes into the area. Prior to the
trough moving in the atmosphere will likely be primed with another
batch of warm/moist air, which will bring enough fuel for another
round of heavy rain. At this time it appears that the heaviest rain
could miss the area to the south, but changes in the track and timing
could occur. All in all, through the next several days (including the
ongoing heavy rain event) much of the area could see upward of 1-3
inches, with some locations receiving as much as 5+ inches of rain.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 654 AM CDT THU OCT 9 2014
Long duration aviation restrictions expected at area terminals today
with several rounds of shwrs and storms anticipated right through
tonight. Right now...main resections appear to reside in the MVFR
category...however heavy downpours will be capable of temporary IFR
restrictions through the period. Initial activity current seen on
radar should begin to head east this morning...with a temporary lull
expected from late morning through mid-afternoon. With a fair amount
of insatiability present...isolated storms will remain possible
through the day however...and thus have elected to maintain the VCTS
mention. By this evening...next round of shwrs/storms expected to
move in to the area as the remnant moisture associated with Tropical
Storm Simon approaches. This will lead to a gradual decrease in
already poor flight categories through the overnight hrs. Winds
through the period will remain from the east and northeast between
8-13 kts.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLOOD WATCH through Friday evening FOR KSZ025-057-060-102>105.
MO...FLOOD WATCH through Friday evening FOR MOZ012>014-020>023-
028>033-037>040-043>046-053-054.
&&
DISCUSSION...Leighton
AVIATION...32Hazardous weather outlook, Oct 9, 4:39 AM CST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
539 AM CDT THU OCT 9 2014
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101045-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
539 AM CDT THU OCT 9 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION TODAY AND
TONIGHT. ALTHOUGH NO SEVERE WEATHER IS EXPECTED...STORMS WILL BE
CAPABLE OF HEAVY RAINFALL AND LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SHOWERS AND STORMS WILL CONTINUE ACROSS THE AREA ON FRIDAY. WITH
HIGH LEVELS OF ATMOSPHERIC MOISTURE IN PLACE...STORMS WILL AGAIN BE
CAPABLE OF HEAVY RAIN AND POSSIBLE FLOODING.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
Flood, Atchison
- When
- October 9, 8:23 AM CST to 2:23 PM CST
- Where
- Atchison County, 4.18 mi N of Effingham to 4.08 mi N of Effingham
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.580, -95.410
Road closed at 294th Street and Edwards Road due to flooding.
Flood, Doniphan
- When
- October 9, 8:30 AM CST to 2:30 PM CST
- Where
- Doniphan County, 1.74 mi WNW of Doniphan to 2.12 mi SSW of Brenner
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.640, -95.110
Sedgwick Road was closed due to flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Arkansas, October 9 to 10, 20143 injured · $100,000 · 53 kt wind · 6 events
- Tornadoes and Flash Flooding in Missouri, October 9 to 13, 2014$12,000 · EF1 · 18 events
- Flash Flood and Hail in New Mexico, October 9, 2014$50,000 · 0.88 in hail · 2 events
- Tornado and Hail in Texas, October 9, 2014EF1 · 9 events
- Flash Flooding and Heavy Rain in Kansas, October 9 to 10, 201422 events
- Flood in Arizona, October 9, 2014$25,000 · 1 event
- High Surf in Hawaii, October 9 to 11, 20141 injured · 10 events
- Hail in Georgia, October 9, 20141 in hail · 5 events
- Winter Weather in Colorado, October 9 to 10, 20144 events
- Winter Storm in Colorado, October 9 to 10, 20144 events
- Hail and Heavy Rain in Arizona, October 9 to 11, 20141.75 in hail · 4 events
- Hail in Oklahoma, October 9, 20141.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546168, 546169.